Alert archive / Oklahoma / Tornado Warnings in 1995
Tornado Warning 48, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 17, 1995, 4:52 PM CDT for Alfalfa County, Major County, Woods County, Oklahoma. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 17, 1995, 4:52 PM CDT (21:52 UTC)
- Expired
- May 17, 1995, 5:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Alfalfa County, OK, Major County, OK, Woods County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 4:52 PM CDT | Tornado F2 | Dacoma, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in. Storm Data before 1996 records only tornadoes, thunderstorm wind and hail.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 9.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 436 J/kg
- Mixed-layer CIN
- -399 J/kg
- Mixed-layer LCL
- 918 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 406 m²/s²
- 0-3 km storm-relative helicity
- 401 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 172154
TOROKC
OKC003-093-151-172230-
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
452 PM CDT WED MAY 17 1995
THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 530 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES
IN NORTHWESTERN OKLAHOMA
SOUTHERN ALFALFA...NORTHEASTERN MAJOR AND SOUTHEASTERN
WOODS
INCLUDING THE FOLLOWING LOCATIONS
ALINE...CARMEN...CLEO SPRINGS...DACOMA...GOLTRY...HELENA...
JET...LAMBERT...MC WILLIE...MENO AND RINGWOOD
AT 452 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO 7
MILES SOUTHWEST OF ALINE. A STATE TROOPER REPORTED A TORNADO WITH THIS
STORM. THE TORNADO WAS MOVING EAST AT 40 MPH.
TAKE COVER NOW. THE SAFEST PLACE IS A BASEMENT UNDER A
WORKBENCH OR PIECE OF STURDY FURNITURE. OTHERWISE...SEEK
SHELTER IN A SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST
FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR
BODY. AVOID WINDOWS. ABANDON MOBILE HOMES FOR A REINFORCED
BUILDING OR LIE FLAT IN A DITCH OR CULVERT.
LAT...LON 3638 9811 3639 9861 3672 9865 3673 9813
_
SPEGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 17, 3:23 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, May 17, 3:23 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OKLAHOMA CITY OKLAHOMA 320 PM CDT WED MAY 17 1995 IN GENL WL RIDE WITH GUID NMBRS BYD 1ST PD AS ATTN FOCUSED SQUARELY ON SVR WX POTL IN 1ST PD. SFC LOW RIDING NEWD ALG QSTNRY FNT AND STG DRY PUNCH NEWD FM SWRN OK GIVES POTENT SVR WX SCENARIO FOR PTNS NRN/NERN OK THIS EVE. DRYLN EXPCD TO DRIVE EWD THRU FCST AREA THIS EVE FOLLOWED BY CDFNT WRAPPING SEWD BHD SFC LOW. LOW CLDS LKLY TO FOLLOW CDFNT ACRS NRN ZNS WITH LESSER CHC OF WRAPARND CLDS TNGT IN RED RVR COUNTIES. EXPC STG NWLY WNDS LATER TNGT INTO EARLY THU AS SFC LOW SPINS UP, WITH STGST WNDS IN N CNTRL OK ZNS. DMSHG WNDS AND RELATIVELY TRANQUIL WX THEN EXPCD INTO SAT BFR RTN FLOW SETS UP NXT CHC OF CONVCTN ON SUN. MLB HBR 55 72 49 81 / 20 10 0 0 OKC 55 71 50 78 / 20 10 0 0 SPS 56 75 51 82 / 10 10 0 0 GAG 51 69 46 75 / 30 10 0 10 PNC 54 66 46 75 / 50 10 0 0 DUA 60 75 51 77 / 40 10 0 0 .OKC...NONE. .TX...NONE.
In the hours before
Special weather statement, May 17, 12:39 PM CDT, 4 hours 13 minutes before
OKZ004>053-TXZ083>090-181200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 1230 PM CDT WED MAY 17 1995 THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING OVER PARTS OF CENTRAL AND NORTH CENTRAL OKLAHOMA... EAST AND NORTH OF A LINE FROM SEMINOLE TO OKLAHOMA CITY TO KINGFISHER TO ENID TO BRAMAN. THERE ALSO IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING SOUTH AND WEST OF THE HIGH RISK AREA... AND EAST OF A LINE FROM RINGLING TO WATONGA TO CHEROKEE. THIS IS A POTENTIALLY DANGEROUS SITUATION IN THE HIGH RISK AREA... WHERE CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF STRONG TORNADOES. VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS ALSO WILL BE POSSIBLE. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY BY MID TO LATE AFTERNOON OVER PARTS OF CENTRAL AND NORTH CENTRAL OKLAHOMA AHEAD OF A SURFACE LOW CENTERED WEST OF KINGFISHER AT MIDDAY. AS THE LOW MOVES NORTHEAST... SEVERE THUNDERSTORMS WILL LIKELY MOVE NORTHEASTWARD AHEAD OF IT ALONG A STATIONARY FRONT EXTENDING NORTHEASTWARD FROM THE LOW INTO EXTREME NORTHEAST OKLAHOMA. ADDITIONAL SEVERE THUNDERSTORM DEVELOPMENT IS POSSIBLE SOUTHWARD FROM THE LOW ALONG AND AHEAD OF A DRY LINE THAT EXTENDS FROM THE LOW INTO SOUTH CENTRAL OKLAHOMA. WINDS ALOFT AND THE AMOUNT OF INSTABILITY PRESENT SUGGEST THE POSSIBILITY OF SUPERCELL THUNDERSTORMS... CAPABLE OF PRODUCING STRONG DAMAGING TORNADOES... VERY LARGE HAIL... LOCALLY TORRENTIAL RAIN... AND DAMAGING STRAIGHTLINE WINDS. THE RISK WILL BE GREATEST ACROSS CENTRAL AND NORTH CENTRAL OKLAHOMA IN THE HIGH RISK AREA... BUT MAY EXTEND SOUTHWARD INTO SOUTH CENTRAL AND SOUTHEASTERN OKLAHOMA THIS EVENING. DRIER AIR BEHIND THE DRY LINE WILL LIMIT THE CHANCES OF THUNDERSTORM DEVELOPMENT IN SOUTHWESTERN OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON. THE SURFACE LOW AND DRY LINE WILL MOVE INTO EASTERN OKLAHOMA BY NIGHTFALL... WITH DRIER AND MORE STABLE AIR OVERSPREADING ALL OF WESTERN AND CENTRAL OKLAHOMA AFTER DARK. HOWEVER SEVERE WEATHER MAY LAST WELL INTO THE EVENING IN PARTS OF SOUTHEAST OKLAHOMA. SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS... ESPECIALLY THOSE WITHIN THE HIGH RISK AREA... ARE STRON(GLY ENCOURAGED TO MAINTAIN A HIGH STATE OF READINESS THIS AFTERNOON AND BE PREPARED FOR ACTIVATION AT ANY TIME THROUGH THIS EVENING. MLB
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 8:43 PM CDT | Tornado Warning | OUN | Ellis, Harper | 37 min |
| May 16, 9:20 PM CDT | Tornado Warning | OUN | Harper | 40 min |
| May 16, 10:00 PM CDT | Severe Thunderstorm Warning | OUN | Woods, Woodward | 30 min |
| May 17, 4:12 AM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 48 min |
| May 17, 4:15 AM CDT | Severe Thunderstorm Warning | OUN | Ellis | 60 min |
| May 17, 4:30 AM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey | 45 min |
| May 17, 4:52 AM CDT | Severe Thunderstorm Warning | OUN | Major | 53 min |
| May 17, 5:01 AM CDT | Severe Thunderstorm Warning | OUN | Woodward | 29 min |
| May 17, 5:11 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 42 min |
| May 17, 7:30 AM CDT | Severe Thunderstorm Warning | OUN | Jefferson, Stephens | 45 min |
| May 17, 11:36 AM CDT | Severe Thunderstorm Warning | OUN | Hughes | 39 min |
| May 17, 3:05 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 40 min |
| May 17, 3:11 PM CDT | Severe Thunderstorm Warning | OUN | Harper | 64 min |
| May 17, 3:28 PM CDT | Tornado Warning | OUN | Ellis, Harper | 47 min |
| May 17, 3:32 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Logan, Noble | 43 min |
| May 17, 4:03 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 57 min |
| May 17, 4:15 PM CDT | Tornado Warning | OUN | Harper | 30 min |
| May 17, 4:26 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 64 min |
| May 17, 5:27 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant | 48 min |
| May 17, 5:50 PM CDT | Tornado Warning | OUN | Grant | 40 min |
Nearby
Tornado Warnings in Oklahoma, 1995Every tornado warning in 1995Tornadoes in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.